Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Pittsburgh, PA

June 25, 2009Coshocton County, Guernsey County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 25, 2009, 6:17 PM EDT for Coshocton County, Guernsey County, Muskingum County, Ohio. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2009, 6:17 PM EDT (22:17 UTC)
Expired
Jun 25, 2009, 7:15 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Coshocton County, OH, Guernsey County, OH, Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 141 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:08 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:02 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 3:02 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 25 2009

.SYNOPSIS...

A DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE REGION THIS EVENING.
A SLOW MOVING COLD FRONT WILL CROSS THE REGION OVERNIGHT INTO
FRIDAY. HIGH PRESSURE WILL THEN BUILD IN SATURDAY...FOLLOWED BY
ANOTHER LOW PRESSURE SYSTEM SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

INCREASINGLY UNSTABLE AIRMASS IS IN PLACE THIS EVENING...AS A SHORT
WAVE SLIDES SOUTHEAST. STORMS HAVE BEGUN TO INITIATE ACROSS
CENTRAL OHIO IN THIS UNSTABLE AIRMASS. THESE STORMS ARE EXPECTED
TO MOVE SOUTHEAST INTO CWA...WITH LARGE HAIL AND STRONG WINDS
THE PRIMARY HAZARDS...AS CAPES RISE TO AROUND 3000. THE CHANCE FOR
TORNADOES HOWEVER IS MINIMAL WITH LITTLE SHEAR THROUGH THE COLLUMN. WITH
HIGH PRECIPITABLE WATER VALUES AND A VERY SLOW MOVEMENT TO THE
STORMS EXPECTED...HEAVY RAINFALL WILL ALSO NEED TO BE
MONITORED...ESPECIALLY IN MORE URBANIZED AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...

MODELS ARE SLOWING THE FRONTAL BOUNDARY FRIDAY...SO HAVE INCREASED
POPS FOR SHOWERS AND STORMS. RIDGE BUILDS IN FRIDAY NIGHT AND
HOLDS THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

THE NEXT SYSTEM WILL APPROACH FROM THE NORTHWEST LATE SATURDAY
NIGHT...AND CROSS DURING THE DAY SUNDAY WITH SHOWERS AND STORMS.
UPPER TROUGH BUILDS IN ACROSS THE CENTRAL GREAT LAKES REGION
FOLLOWING THIS SYSTEM...THEN VERY SLOWLY MOVES TOWARD NEW ENGLAND
BY LATE IN THIS PERIOD. THIS WILL KEEP THE AREA UNSETTLED...WITH
TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW NORMAL MONDAY THROUGH THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

HIGH PRESSURE WILL BRING GENERAL VFR CONDITIONS ACROSS THE
UPPER OHIO VALLEY INTO THE WEEKEND...BUT A SLOW MOVING COLD
FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS EVENING WITH
OCCASIONAL MVFR TO IFR CONDITIONS IN SHOWERS.

CONCUR WITH SPC THERE IS A SLIGHT RISK OF THESE STORMS REACHING
SEVERE LIMITS WITH THE MAIN HAZARD WIND GUSTS. HEAVY RAIN ALSO
POSSIBLE. CONSEQUENTLY HAVE FORECASTED A 2-3 HOUR PERIOD THIS
EVENING OF MVFR THUNDERSTORMS WITH MODERATE RAIN AND WIND GUSTS
TO 25 KTS.

SURFACE WINDS WILL BE LIGHT IN THE HOURS PRIOR TO THUNDERSTORM
DEVELOPEMENT. BRIEF THUNDERSTORM WIND GUSTS MAY GO OVER 35 KTS BUT
ONLY 20-25 KTS FORECASTED.

THERE MAY BE ANOTHER ROUND OF SCATTERED THUNDERSTORMS FRIDAY EVENING
BEFORE SURFACE LAYER DEW POINTS DECREASE SATURDAY. BLEND OF GFS AND
ECMWF MODEL RUNS SHOW A CLOSED UPPER LOW MAY BRING MVFR
THUNDERSTORMS LATE SUNDAY INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 25, 2:22 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT THU JUN 25 2009

OHZ039>041-048>050-057>059-068-069-261830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
222 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SLOW MOVING THUNDERSTORMS WILL BRING HEAVY DOWNPOURS THAT COULD
PRODUCE FLOODING OF STREAMS OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-021>023-041-
261830-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
222 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY
SEVERE THUNDERSTORM THREAT WILL BE DAMAGING WINDS.

SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS AND
POSSIBLE FLOODING OF STREAMS OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 3:16 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT THU JUN 25 2009

OHZ039-048-057-252015-
COSHOCTON OH-MUSKINGUM OH-TUSCARAWAS OH-
316 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...COSHOCTON AND TUSCARAWAS...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 13 MILES NORTHWEST OF NEW
GUILFORD...MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GUILFORD...       NELLIE...             LAYLAND...
  BLISSFIELD...         WARSAW...             COOPERDALE...
  WEST LAFAYETTE...     COSHOCTON...          CONESVILLE...
  BALTIC...             BAKERSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Special weather statement, Jun 25, 6:05 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT THU JUN 25 2009

OHZ048-057-058-252300-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-
605 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY AND COSHOCTON...

AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES NORTHWEST OF DILLON STATE
PARK...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IN ADDITION HEAVY
RAINFALL COULD PRODUCE PONDING OF WATER.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DILLON STATE PARK...  DRAKE...              ZANESVILLE...
  ADAMSVILLE...         FERNCLIFF...          RURALDALE...
  PHILO...              NORWICH...            NEW CONCORD...
  HIGH HILL...          DUNCAN FALLS...       CHANDLERSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:51 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Harrison, Muskingum, Tuscarawas54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.